MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52251
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
During stent placement to repair a patient's total chronic occlusion lesion of the superficial femoral artery (sfa), access was gained via the femoral artery, and severe calcification was noted at the lesion site between the origin of the sfa and the popliteal artery.The physician attempted to advance another manufacturer's 0.014 inch diameter wire guide within the true lumen of the artery, but encountered difficultly due to the patient's arterial calcification.The physician then switched the 0.014 wire guide with another manufacturer's 0.035 inch diameter wire guide and a cook medical cxi support catheter to perform knuckle wire technique.The 0.035 wire guide and cxi catheter became caught in the middle of the calcified lesion during advancement, and the cxi catheter was kinked near the tip.Another cxi catheter was utilized to successfully pass through the calcified sfa lesion.An advance 35 lp low profile balloon catheter was then advanced to the lesion to perform compression, and ruptured during inflation prior to reaching nominal pressure.A 0.014 inch diameter wire guide was advanced to the sfa lesion to perform pre-ballooning, and the stent was reported to be successfully placed.A section of the device did not remain inside the patient¿s body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation.A review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), specifications, and quality control was conducted during the investigation.The complaint device was not returned; therefore no physical examination could be performed.However, a document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Numerous design verification and validation activities have been performed to ensure that this device meets design requirements, and that the device meets the needs of the user.Each device is shipped with ifu listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Review of the device history record of the finished product shows no nonconforming events that could contribute to this failure mode.A complaint history search revealed that there were no other reported complaints for this lot number.The actual pressure that the balloon was inflated to was not provided; however, the initial reporter stated that the device ruptured prior to reaching nominal pressure.Per the ifu, "the balloon is manufactured from an extra-thinwall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage." it was noted that the patient's arterial calcification caused difficulty in placing the devices during this procedure, which likely contributed to the balloon rupture.Based on the information provided, no product returned, and the results of our investigation, the root cause for the balloon rupture was determined to be patient condition.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), specifications, and quality control was conducted during the investigation.The complaint device was not returned; therefore no physical examination could be performed.However, a document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Numerous design verification and validation activities have been performed to ensure that this device meets design requirements, and that the device meets the needs of the user.Each device is shipped with ifu listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Review of the device history record of the finished product shows no nonconforming events that could contribute to this failure mode.A complaint history search revealed that there were no other reported complaints for this lot number.The actual pressure that the balloon was inflated to was not provided; however, the initial reporter stated that the device ruptured prior to reaching nominal pressure.Per the ifu, "the balloon is manufactured from an extra-thinwall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage." it was noted that the patient's arterial calcification caused difficulty in placing the devices during this procedure, which likely contributed to the balloon rupture.Based on the information provided, no product returned, and the results of our investigation, the root cause for the balloon rupture was determined to be patient condition.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7109528
Report Number1820334-2017-04482
Device Sequence Number1300610
Product Code DQY
UDI-Device Identifier10827002522517
UDI-Public(01)10827002522517(17)180204(10)5629173
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG52251
Device Catalogue NumberPTA5-35-135-4-2.0
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/07/2017
Supplement Date Received by Manufacturer01/08/2018
Initial Report FDA Received Date12/12/2017
Supplement Report FDA Received Date01/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1